TSH levels all over the place!

I've been taking 50m levothyroxine for nearly 8 years (under active thyroid) here in the Uk, doctors just go by your results weather you feel ok or not, so basically if results are within range then your 'normal' I've never been tested for T3, I only know this term my know from these forums (unsure what it is exactly).

So I've recently had my results from thyroid, normal levels should be TSH (0.30-4.40). In May they were 1.18. Last week they were 33.28!!!!! I nearly fell over when I picked my results up, the doctor rang & has upped my medication to 75m. Ferritin has always been really low ranging from 5-36 (the highest it's been in 6 years) now it's classed as normal, they've taken me off Iron tablets.... No matter how many times I have appointments regarding my symptoms, as long as my levels are within range, then they will NOT do anything else!!!!! It is so frustrating!!

Does anyone know anything about my levels shooting up within 2months?? This worries me:(

What a great way to connect with everyone with similar issues x thanks in advance x

10 Replies

  • Do you have antibodies? Do you always do your tests early in the morning, fasting and leaving a 24 hour gap between your last dose of Levo and the test? If not, you can't compare them. Also, it could be a laboratory error. That does happen.

    There is absolutely not point in relying on doctors for nutrition and supplementing. They know nothing about it. You are far better off buying your own, and taking them for as long as you need to.

    Have you also had your vit D, vit B12 and folate tested? They are very important; too.

    Still, at least your high TSH got you an increase in dose! 50 mcg is just a starter dose, and should be increased every six weeks until your symptoms are gone. But doctors know nothing about thyroid, either. You really do have to learn about your disease and take charge of your own health.

    The levo you are taking is the thyroid hormone, T4 (levothyroxine). That is a storage hormone. It has to be converted into another thyroid hormone, T3. T3 is needed by every single cell in your body. And it's low T3 that causes symptoms. And, so, if your dose of T4 is low, your T3 will be low, too. But doctors don't understand that.

    You could do private testing, if your doctor won't co-operate. Details are on the HU main page. :)

  • Thank you so much for the reply x

    I've always been told to take meds in the morning, even when on iron, always all together but by reading these, this is not a good idea!! It's so frustrating, I follow all the thyroid sites & try to be good with my diet & exercise almost every day, I read books but it's so hard to get the doctors to do anything more for me!!!

    I've never been told to fast for my thyroid tests & have them done In the morning, they've kept me in 50m for nearly 8 years even when they've fluctuated & ive not felt good, they never change them!!!

    I will look at the site, thank you again x

  • Levo should be take with a large glass of water, one hour before eating or drinking anything else. Or, two hiurs after eating. 2 hours away from most supplements, four hours away from iron or vit D, and 6 hours away from magnesium.

    If, by dieting, you mean a low calorie diet, then you shouldn't be doing it. It will negatively impact your conversion. And you should not be doing strenuous exercise because it will use up your T3, which you cannot easily replace.

    But, l suspect, above all, you need an increase in dose. 50 is just a starter dose.

  • Thanks for the information. I'm on a high calorie healthy diet so I know that's good for me, I have a physical Job & exercise quite intensely (I find this makes me feel good physically & mentally)

    Not sure if this puts any stress/strain on my body as I'm always tired (for the last 8 years) so I don't know any different these days, if I didn't exercise, I feel I would just sit around & become lazy:((

    It's the most frustrating thing ever & there is so much to know about this issue!!! X

  • It's not lazy, it's letting your body heal. If exercising makes you feel tired for days after, then it's not good for you. But only you can know your body, and how you feel. But, to be quite honest, given the fact that you are only taking 50 mcg T4, and you have never had your FT3 tested, and your high TSH last time, and the fact that you are always tired and don't feel good, I really don't think the exercise can be doing you any good.

    If you use up all your T3 exercising, there's none left for the rest of your body. And it's low T3 that causes symptoms, not the TSH, nor even the FT4. I really think it would be a good investment in your future health, to get private tests done, and consider self-treatment. You're obviously never going to get anywhere with the thyroid-illiterate doctor that you have.

  • Sorry, what did you mean about antibodies & how would I know??

  • You would know by having them tested. The test is called TPOab. There is another one, TgAB, but the NHS never tests for that, for reasons of cost. That's another reason why private labs would be a good idea. If they are high, that means you have Hashimoto's Thyroiditis, and incurable autoimmune disease, which is the most common reason for people going hypo. It slowly destroys your gland. If you have that, then you need your TSH at zero, and it's a good idea to try a gluten-free diet, and take selenium.

    Do you never get a print-out of your results to see what has been tested? It's your legal right to have one, under the Data Protection Act. Ask your doctor if you've ever been tested for antibodies, and what the results were. He probably wouldn't have told you if they were high because you might expect him to do something about it, and he wouldn't know what to do!

  • It's fairly uncommon for anyone to stay on 50 mcgs. for so long and could put a strain on your adrenals as they try to keep you going using cortisol. This explains a lot about the relationship.

  • So chage your doctors.

  • Antibodies are usually good things. They are created by the body to destroy bacteria, viruses, yeasts, and other foreign bodies.

    But some people create antibodies to their own body tissues. And that is not good. They are officially known as auto-antibodies. Some people might have auto-antibodies attacking their thyroid, and/or a different set attacking the pancreas, for example.

    If you have antibodies attacking your own thyroid it means that, slowly but surely, over time, your thyroid becomes more and more damaged as it gets destroyed, cell by cell.

    When cells in the thyroid get damaged and then killed they release the thyroid hormones they contain. So, if you have lots of antibodies attacking your thyroid you could end up with lots more thyroid hormone in your body than usual. If this happens your Free T4 and Free T3 will rise and your TSH will drop. If the antibody levels drop then your Free T4 and Free T3 will drop and your TSH will rise.

    If your antibody levels fluctuate a lot you will swing from having lots of thyroid hormone to having a lot less, and those fluctuations can be violent and also, of course, completely unpredictable.

    Eventually the thyroid becomes so damaged that it can't produce enough hormone under any circumstances, and you become permanently hypothyroid. The thyroid may become a wizened little lump incapable of doing anything.

    So, what should people do if they have thyroid antibodies?

    The usual advice given here is :

    1) Give up gluten completely - no cheating. Gluten, for some reason, exacerbates thyroid antibodies. Numbers of antibodies can be lowered by giving up gluten. This doesn't work for everyone.

    2) Some people find they get improvement by giving up dairy. Whatever you do, give up one thing at a time so you know for sure what is helping and what isn't.

    3) Take selenium supplements?

    4) Take sufficient thyroid medication to reduce the TSH to low levels and reduce the activity of the thyroid itself.

    That's as much as I know. I've never had positive antibodies myself. Hopefully someone else can be more helpful on what to do about them.

You may also like...